Parents Beware: Codeine is an Opioid, Too

On September 19, 2016, the American Academy of Pediatrics issued a warning to parents and doctors about giving the painkiller codeine to children ages 18 and younger. A report titled “Codeine: Time to Say ‘No’” will appear in the October issue of Pediatrics; it shows “continued use of the drug in pediatric settings despite growing evidence linking the common painkiller to life-threatening or fatal breathing reactions,” according to the AAP.

Doctors prescribe codeine for pain. Any child who has had his or her tonsils, adenoids or wisdom teeth removed is likely to have been given the drug. You can also find it in over-the-counter medicines like cough syrups. More than half the states in the country allow OTC medications with codeine: Kentucky and Ohio are among them.

Dangers associated with codeine

Codeine use can also lead to respiratory depression, a rare but potentially fatal condition. A doctor explains it like this in a Huffington Post piece:

“Codeine is a ‘prodrug,’ which means it needs our bodies to become active. When people take a medication with codeine, enzymes in their livers transform codeine into a morphine-derivative to dull down pain… But every body is different and, for some, that enzyme can be overactive, creating too much of the morphine-derivative. This, in turn, can slow down breathing and respiratory function and even lead to death…. Children are specifically less capable of metabolizing codeine than adults because the enzyme changes as the body matures into adulthood.”

In sum, codeine breaks down differently depending on the person. Some people will feel little to no relief, which might prompt an accidental overdose; others might metabolize the drug too quickly, leading to severe respiratory distress. The only way to determine how much of the enzyme is present in your child’s body is to have his or her blood tested in a lab.

The elephant in the room, of course, is that codeine can be abused easily. Dextromethorphan, or DXM, is found in many cough syrups. DrugAbuse.gov tells us it “may produce euphoria and dissociative effects or even hallucinations when taken in quantities greater than the recommended therapeutic dose.” The effects of abuse or an overdose may include:

  • Nausea
  • Impaired motor function
  • A feeling of numbness
  • Vomiting
  • Increased heart rates
  • Increased blood pressure
  • Fever
  • Extreme agitation
  • Hypoxic brain damage
  • Death

There are a number of other pain relievers out on the market that do not have these types of effects, or the potential to lead to addiction. As the AAP points out, parents and doctors have other choices: it is time to exercise them.

Crandall & Pera Law provides comprehensive counsel to victims of medical malpractice in Ohio and Kentucky. If you or your family member has been the victim of a dangerous drug, an act of negligence or a serious accident, we may be able to help. To find out more about our services, or to speak with a medical malpractice attorney, please fill out our contact form, or call our team directly: 877.651.7764 for Kentucky, and 877.686.8879 for Ohio.